Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 19, 2020, 5:21 PM CDT for Pratt County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2020, 5:21 PM CDT (22:21 UTC)
- Expired
- Apr 19, 2020, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:41 PM CDT | HAIL 0.25 | Pratt, KS | REPORTED BY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
003 WWUS83 KDDC 192221 SPSDDC Special Weather Statement National Weather Service Dodge City KS 521 PM CDT Sun Apr 19 2020 KSZ081-192245- Pratt KS- 521 PM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR PRATT COUNTY UNTIL 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near Iuka, moving south at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Pratt, Iuka, Sawyer and Coats. LAT...LON 3774 9881 3774 9868 3748 9850 3748 9884 TIME...MOT...LOC 2221Z 343DEG 17KT 3770 9875 $$ UMSCHEID
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 19, 5:08 PM CDT, 13 minutes earlier.
Area forecast discussion, Apr 19, 5:08 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 508 PM CDT Sun Apr 19 2020 ...updated for convective trends... .UPDATE... Issued at 504 PM CDT Sun Apr 19 2020 The HRRR model shows eastward prorogation of new development over southeast Colorado to reach the highway 83 corridor early this evening, perhaps as early as 7 pm. MCS maintenance probability is quite high across southwest Kansas which adds confidence to the Hrrr solution. With similar CAPE around 500J/kg but weaker mid level lapse rates, would expect less of a wind risk and more of a small to marginally severe hail risk. The entire event should linger to as late as 1 or 2 am with storms exiting the Barber county area. Additionally, an area of strong development over western Nebraska may brush the I-70 corridor near Hays around that same time (around midnight or later). && .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun Apr 19 2020 Short-fuse models and CAMs continue to show another round of showers and isolated thunderstorms possible this evening across portions of southwest Kansas as a series of H5 vort maxima associated with a +110kt jet core kick out of the southern Colorado Rockies into the high plains. Despite a lack of robust instability, weak post- frontal H7 frontogenetic banding may provide enough forcing to allow showers and possible isolated thunderstorms to develop during the evening hours. Otherwise, drier conditions in general are expected to take hold later tonight through Monday afternoon. As for temperatures tonight, little change to the general air mass across the high plains and likely increased cloud cover will keep lows dropping much below the 40s(F). Expect highs pushing the lower/mid 70s(F) Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 217 PM CDT Sun Apr 19 2020 Medium range models are in fair agreement indicating an open upper level shortwave trough moving off the Pacific into the Desert Southwest Tuesday, creating an increasingly difluent southwest flow aloft across the Western High Plains and returning precip chances to portions of western Kansas. Surface low pressure is still projected to develop in eastern New Mexico late Tuesday, then deepen while shifting east into the South Plains of northwest Texas Tuesday night with an attendant warm front expected to develop into western Oklahoma. With a band of increased lift associated with the boundary and an influx of moisture into southern Kansas, rain chances are forecast to pick up through the day Tuesday and continue into early Wednesday. Drier conditions are expected Thursday as the upper level shortwave moves off to the east. Fairly seasonal temperatures are expected Tuesday and Wednesday with little change to the general air mass across the region. Look for highs generally up into the 60s(F) to the lower 70s(F) Tuesday with slightly cooler temperatures likely Wednesday due to increased cloud cover and potential precip about as the upper level system passes across our southern fringe. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1113 AM CDT Sun Apr 19 2020 A few showers and isolated thunderstorms may develop across portions of southwest Kansas late this afternoon into this evening, potentially affecting KLBL and possibly KGCK. Otherwise, VFR conditions will prevail in the vicinity of all TAF sites through early Monday morning. Light northeast winds will persist in southwest and central Kansas in wake of a weak cold front pushing south across the Texas Panhandle and western Oklahoma. Winds will remain light this evening through early Monday but become more variable as surface high pressure drops southeast out of the Northern Plains into the Upper Midwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 42 71 44 69 / 20 10 10 30 GCK 39 70 42 67 / 20 10 10 30 EHA 41 71 45 66 / 60 10 40 60 LBL 40 71 45 67 / 50 10 30 50 HYS 40 71 41 73 / 30 10 0 10 P28 44 74 47 72 / 90 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Russell SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Apr 19, 2:41 AM CDT, 14 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Sun Apr 19 2020 KSZ030-031-043>046-061>066-074>081-084>090-201000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Sun Apr 19 2020 /141 AM MDT Sun Apr 19 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for thunderstorms late today and tonight. These storms are not expected to be severe but frequent cloud to ground lightning will be possible from a few of these storms. Day 1 Hazards ------------- * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- The chance for thunderstorms will be on the increase from Monday night through Wednesday. At this time severe thunderstorms are not anticipated but some of these storms Tuesday and Wednesday will be capable of producing brief periods of moderate to heavy rainfall, especially near the Oklahoma border. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Apr 19, 3:37 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Dodge City KS 337 PM CDT Sun Apr 19 2020 KSZ078>080-192115- Kiowa KS-Edwards KS-Ford KS- 337 PM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near Bellefont, moving southeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Bucklin, Greensburg, Spearville, Mullinville, Ford, Bellefont and Windhorst. LAT...LON 3790 9986 3789 9957 3761 9929 3752 9977 TIME...MOT...LOC 2037Z 320DEG 13KT 3783 9968 UMSCHEID
Special weather statement, Apr 19, 4:14 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
414 PM CDT Sun Apr 19 2020
KSZ078-080-088-192200-
Clark KS-Kiowa KS-Ford KS-
414 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WESTERN
KIOWA...AND NORTHEASTERN CLARK COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Windhorst, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bucklin and Mullinville.
LAT...LON 3773 9971 3775 9956 3773 9956 3773 9944
3750 9921 3738 9937 3738 9954 3736 9955
3735 9968
TIME...MOT...LOC 2114Z 328DEG 22KT 3769 9957
UMSCHEIDLocal storm report, Apr 19, 4:31 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 W LEWIS 37.94N 99.33W
04/19/2020 E0.88 INCH EDWARDS KS PUBLIC
REPORTED THROUGH SOCIAL MEDIA.
&&
MRLocal storm report, Apr 19, 4:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 W LEWIS 37.93N 99.33W
04/19/2020 E1.00 INCH EDWARDS KS PUBLIC
HAIL COVERING HIGHWAY 50.
&&
MRSpecial weather statement, Apr 19, 4:46 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Dodge City KS 446 PM CDT Sun Apr 19 2020 KSZ078-080-088-089-192245- Clark KS-Kiowa KS-Ford KS-Comanche KS- 446 PM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA...NORTHERN COMANCHE AND EASTERN CLARK COUNTIES UNTIL 545 PM CDT... At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near Kingsdown, moving south at 20 mph. Other strong thunderstorms were located from 5 miles south of Bucklin to 8 miles south of Mullinville. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ashland, Coldwater, Protection, Sitka, Clark State Lake, Lake Coldwater, Acres and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Some of these storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3703 9989 3746 9990 3757 9945 3713 9911 TIME...MOT...LOC 2145Z 344DEG 17KT 3746 9973 UMSCHEID
Special weather statement, Apr 19, 5:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 521 PM CDT Sun Apr 19 2020 KSZ081-192245- Pratt KS- 521 PM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR PRATT COUNTY UNTIL 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near Iuka, moving south at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Pratt, Iuka, Sawyer and Coats. LAT...LON 3774 9881 3774 9868 3748 9850 3748 9884 TIME...MOT...LOC 2221Z 343DEG 17KT 3770 9875 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:24 PM CDT | Special Weather Statement | DDC | Hodgeman | 66 min |
| Apr 18, 8:15 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Apr 18, 8:38 PM CDT | Special Weather Statement | DDC | Clark, Meade | 52 min |
| Apr 18, 8:44 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 46 min |
| Apr 18, 10:38 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Apr 18, 11:23 PM CDT | Special Weather Statement | DDC | Clark | 52 min |
| Apr 18, 11:59 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 39 min |
| Apr 19, 3:20 PM CDT | Special Weather Statement | DDC | Edwards | 40 min |
| Apr 19, 3:37 PM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Apr 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 50 min |
| Apr 19, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 49 min |
| Apr 19, 4:46 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 59 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.